Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 33, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Mar 1, 2017, 6:54 AM CST for Shelby County, Tennessee. It was in force for 22 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 1, 2017, 6:54 AM CST (12:54 UTC)
- Expired
- Mar 1, 2017, 7:16 AM CST
- In force
- 22 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Shelby County, TN
The radar
The Memphis radar (KNQA), 7 km from the middle of the area, began a volume at 12:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 1, 7:03 AM CST | HAIL 1 | 3 N Bartlett, TN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 1, 3:03 AM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 0.9 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 937 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 756 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.4
The text
As transmitted.
700
WUUS54 KMEG 011254
SVRMEG
TNC157-011330-
/O.NEW.KMEG.SV.W.0033.170301T1254Z-170301T1330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
654 AM CST WED MAR 1 2017
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Northeastern Shelby County in west Tennessee...
* Until 730 AM CST
* At 654 AM CST, a severe thunderstorm was located over Frayser, or
near Meeman Shelby Forest State Park, moving east at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Bartlett, Millington, Meeman Shelby Forest State Park, Memphis,
Lakeland, Arlington, Ellendale, Frayser, Barretville, Griffin
Corner, Woodstock, Redwood, Rosemark, Locke, Sloanville, Elmore
Park, Brunswick, Raleigh, Gilestown and Spring Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a storm shelter or
small interior room.
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 800 AM CST for western and
west Tennessee.
LAT...LON 3539 8988 3538 8978 3540 8977 3540 8973
3541 8973 3540 8971 3541 8970 3539 8970
3539 8964 3521 8964 3514 9004 3532 9010
TIME...MOT...LOC 1254Z 253DEG 54KT 3526 8998
HAIL...1.00IN
WIND...60MPH
$$3 follow-up statements
140
WWUS54 KMEG 011306
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
706 AM CST WED MAR 1 2017
TNC157-011330-
/O.CON.KMEG.SV.W.0033.000000T0000Z-170301T1330Z/
Shelby TN-
706 AM CST WED MAR 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 AM CST
FOR NORTHEASTERN SHELBY COUNTY...
At 705 AM CST, a severe thunderstorm was located near Lakeland, or
near Millington, moving east at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters at 703 PM was reported in
Bartlett.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Bartlett, Millington, Lakeland, Arlington, Ellendale, Brunswick,
Spring Lake, Barretville, Kerrville, Bolton, Redwood and Rosemark.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a storm shelter or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 800 AM CST for western and
west Tennessee.
LAT...LON 3539 8988 3538 8978 3540 8977 3540 8973
3541 8973 3540 8971 3541 8970 3539 8970
3539 8964 3521 8964 3519 8979 3523 8989
TIME...MOT...LOC 1305Z 253DEG 54KT 3531 8978
HAIL...1.00IN
WIND...60MPH
$$286
WWUS54 KMEG 011313
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
713 AM CST WED MAR 1 2017
TNC157-011330-
/O.CON.KMEG.SV.W.0033.000000T0000Z-170301T1330Z/
Shelby TN-
713 AM CST WED MAR 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 AM CST
FOR NORTHEASTERN SHELBY COUNTY...
At 713 AM CST, a severe thunderstorm was located near Arlington, or
14 miles east of Millington, moving east at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lakeland, Arlington, Bolton, Barretville, Redwood and Rosemark.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a storm shelter or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 800 AM CST for western and
west Tennessee.
LAT...LON 3533 8978 3538 8978 3540 8977 3540 8973
3541 8973 3540 8971 3541 8970 3539 8970
3539 8964 3525 8964 3525 8973 3528 8976
TIME...MOT...LOC 1313Z 253DEG 54KT 3535 8963
HAIL...1.00IN
WIND...60MPH
$$771
WWUS54 KMEG 011316
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
716 AM CST WED MAR 1 2017
TNC157-011326-
/O.CAN.KMEG.SV.W.0033.000000T0000Z-170301T1330Z/
Shelby TN-
716 AM CST WED MAR 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SHELBY COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
A tornado watch remains in effect until 800 AM CST for western and
west Tennessee.
LAT...LON 3533 8978 3538 8978 3540 8977 3540 8973
3541 8973 3540 8971 3541 8970 3539 8970
3539 8964 3525 8964 3525 8973 3528 8976
TIME...MOT...LOC 1315Z 253DEG 54KT 3536 8958
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 5:21 AM CST, 1 hour 33 minutes earlier.
Area forecast discussion, Mar 1, 5:21 AM CST, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service Memphis TN 521 AM CST Wed Mar 1 2017 .UPDATE... Updated to include the 12z aviation discussion. && .PREV DISCUSSION... /issued 241 AM CST Wed Mar 1 2017/ DISCUSSION... Skies are cloudy across the forecast area early this morning with temperatures ranging from the upper 60s to lower 70s. A cold front currently extends from northeast Illinois through northwest Arkansas and into central Texas. Some areas of thunderstorms have developed ahead of the front with some thunderstorms currently over north central into western Arkansas. Some of these thunderstorms have been severe and a new Tornado Watch which should cover most of the forecast area should be issued before 4 AM. As the cold front moves east today thunderstorms will move through the forecast area. Damaging winds and large hail will be the main threats but tornadoes are also possible. Most of the thunderstorms should be out of the forecast area by this afternoon. Temperatures will remain on the warm side today with highs from the upper 60s to mid 70s. The cold front will be east of the region tonight with high pressure moving into the central plains. Cooler and drier air will move into region with lows Thursday morning in the mid to upper 30s. Thursday will be a sunny day as the surface high settles into Oklahoma. Temperatures will be close to normal levels with highs in the upper 50s to lower 60s. The surface high will be close to the forecast area Thursday night which will allow temperatures to drop a little lower than tonight. Lows Friday morning will be in the low to mid 30s. Friday will be the coolest day of the forecast period as the high remains just west of the area. Highs on Friday will be in the low to mid 50s. By Friday night, the surface high will be east of the region which will allow winds to shift to the south. This will bring milder air back into the region so temperatures will not be as chilly Saturday morning. The warming trend will continue for much of the weekend as temperatures return to above normal levels. Moisture will start to return to southern sections of the forecast area by Sunday with some isolated showers possible. The chance of rain will increase some on Sunday night as another cold front will move into the plains. This cold front will move quickly into Arkansas by Monday morning and through the forecast area Monday night. This will mean showers and thunderstorms are expected to develop ahead of the front and move through the region both Monday and Monday night. The cold front should be just south of the forecast area on Tuesday with some additional thunderstorms possible. Temperatures should remain above normal for Monday and Tuesday. ARS && .AVIATION... A line of severe thunderstorms will continue to move quickly east across the CWA this morning. Gusty winds will accompany this line of storms, although there has been a downward trend in its intensity over the past hour or so. Still, gusts exceeding 50 kts are possible for a brief period. Low ceilings and visibility will also accompany these storms. These aviation hazards are handled in TEMPO groups. West winds of 15-25 kts will continue through this afternoon in the wake of the cold front, gradually diminishing around 00z. Occasional MVFR ceilings are expected through around midday, with VFR conditions thereafter. Johnson && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Mar 1, 3:14 AM CST, 3 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 314 AM CST Wed Mar 1 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-021115- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 314 AM CST Wed Mar 1 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight There is an enhanced risk for severe thunderstorms this morning across all of west Tennessee and for much of north Mississippi. A slight risk for severe thunderstorms will exist for the remainder of the Mid-South. The primary severe weather threats will include damaging winds and large hail although a few tornadoes are possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday North Mississippi and west Tennessee will likely experience elevated levels of wild fire danger Thursday and Friday, due to low relative humidity levels. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this morning.
In the hours before
Local storm report, Mar 1, 6:07 AM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
607 AM CST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 AM TSTM WND DMG 2 WSW BRIGHTON 35.47N 89.77W
03/01/2017 TIPTON TN TRAINED SPOTTER
TREES DOWN OVER HIGHWAY 51 IN THE PORTERSVILLE AREA
BETWEEN BRIGHTON AND ATOKA.
&&
JOHNSONLocal storm report, Mar 1, 6:10 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
610 AM CST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 AM TSTM WND DMG PARIS 36.44N 88.08W
03/01/2017 HENRY TN PUBLIC
NUMEROUS TREES AND POWER LINES DOWN IN THE AREA. WINDS
WERE ESTIMATED AT 70 MPH.
&&
JOHNSONLocal storm report, Mar 1, 6:21 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
621 AM CST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 AM HAIL RUTHERFORD 36.13N 88.99W
03/01/2017 E0.75 INCH GIBSON TN PUBLIC
&&
JOHNSONLocal storm report, Mar 1, 6:26 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
626 AM CST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 AM TSTM WND DMG MILAN 35.92N 88.75W
03/01/2017 GIBSON TN BROADCAST MEDIA
METAL ROOF REMOVED FROM STRUCTURE AND BLOWN ONTO
NEIGHBORS HOME.
&&
JOHNSONLocal storm report, Mar 1, 6:29 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
629 AM CST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 AM TSTM WND GST 4 SSW DYERSBURG 35.99N 89.41W
03/01/2017 M66 MPH DYER TN AWOS
MEASURED AT RAWS SITE.
&&
JOHNSONSpecial weather statement, Mar 1, 6:42 AM CST, 12 minutes before
Special Weather Statement
National Weather Service Memphis TN
642 AM CST WED MAR 1 2017
TNZ089-011315-
Fayette TN-
642 AM CST WED MAR 1 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 715 AM CST
FOR...
Southern Fayette County in western Tennessee...
At 642 AM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located 8 miles north of Mt
Pleasant, or 8 miles east of Collierville, moving east at 55 mph.
Dangerous cloud to ground lightning is also possible with this
thunderstorm.
People in southern Fayette County should monitor this storm closely.
LAT...LON 3514 8919 3502 8920 3500 8964 3514 8964
3527 8919
TIME...MOT...LOC 1242Z 256DEG 47KT 3508 8953The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 10:17 PM CST | Severe Thunderstorm Warning | MEG | Obion, Weakley | 28 min |
| Feb 28, 10:22 PM CST | Tornado Warning | MEG | Obion, Weakley | 23 min |
| Mar 1, 4:24 AM CST | Tornado Warning | MEG | Dyer, Lauderdale, Tipton | 51 min |
| Mar 1, 4:36 AM CST | Severe Thunderstorm Warning | MEG | Lake, Obion | 39 min |
| Mar 1, 4:41 AM CST | Severe Thunderstorm Warning | MEG | Shelby | 34 min |
| Mar 1, 4:43 AM CST | Tornado Warning | MEG | Crockett, Dyer, Gibson, Haywood, Lauderdale, Tipton | 47 min |
| Mar 1, 5:07 AM CST | Severe Thunderstorm Warning | MEG | Carroll, Crockett, Gibson, Haywood, Madison, Weakley | 38 min |
| Mar 1, 5:24 AM CST | Severe Thunderstorm Warning | MEG | Benton, Carroll, Decatur, Henderson, Henry | 51 min |
| Mar 1, 6:42 AM CST | Special Weather Statement | MEG | Fayette | 33 min |
| Mar 1, 6:53 AM CST | Severe Thunderstorm Warning | MEG | Fayette, Hardeman | 34 min |
| Mar 1, 7:11 AM CST | Severe Thunderstorm Warning | MEG | Fayette, Haywood, Tipton | 14 min |
| Mar 1, 7:20 AM CST | Severe Thunderstorm Warning | MEG | Chester, McNairy | 28 min |
| Mar 1, 8:47 AM CST | Special Weather Statement | MEG | Fayette | 13 min |
| Mar 1, 9:21 AM CST | Special Weather Statement | MEG | Hardin | 24 min |
| Mar 1, 10:10 AM CST | Severe Thunderstorm Warning | MEG | Hardin | 35 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.